Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Different Opinions From Two Countries CONFUSING ME!
Aug 8, 2007

Dear Docs,

Thanks in advance for replying and for the great help and support you all give to those in need.

I am 23 and was diagnosed with HIV in middle March this year with infection possibly in December 06.

My first CD4 220 with a VL of over a million. My second tests a month after showed my CD4 180 and VL over a million. At the time of these results I was living in Amsterdam and the doctors there strongly urged me to start medication. I was also given a general antibiotic to prevent opportunistic infections etc.

I broke up with my ex and moved back to South Africa which is my home country and is currently seeing an HIV specialist here in Cape Town. My last tests three weeks ago revealed my CD4 160 and VL 300 000.

My Dr. thinks I should wait a while longer before considering treatment as the drastic drop in my VL is a good sign. Is this true? Obvoiusly I want to stay off medication if it is possible for as long as possible, but I am worried about my health and the different opinions I got here and in The Netherlands. I won't go into the details of what our President and health ministers think about HIV/Aids and medication as I am well aware the whole world had a real good laugh (out of shock) over this.

My concern is that I have had severe stomach cramps and diarrhea for more than a month now (since the day I left Amsterdam) which also resulted in a lot of weight loss (which is not bad considering I've been trying hard by eating healthy and excercising). I have just taken antibiotics for 5 days to get rid of the stomach infection (did stool testing) and I had a normal stool passing for almost a day, but the diarrhea and cramps are back again. I also feel very unmotivated to get out of the house to do anything including finding a job. I have no drive and energy in me. I am only taking some Solgar supplements daily. A multi-vitamin, ester C1000 and an antioxidant. These are the only problems I am currently experience with my health.

When I asked my Dr. why he has not put me onto Purbac or something similar he said that it's only really needed when one has a CD4 below 50, but said that if I want him to give me some he could. Now why would he offer some if it is 'not needed'?! This is giving me mixed feelings about my Dr's capability to look after my health?! I am requesting Purbac asap or is there anything else that works better!? I challenged my Dr. on his theory about Purbac and it seems to me that he thinks he knows a lot better and more as he is an HIV specialist in a country/continent infested with HIV and that the Docters in developed countries like the US and Europe don't really have the same extend of the problem and experience. I of course think there is a huge lack of research and development on HIV over here and that experience means nothing in this case. The fact that it's such a huge problem here probably says it all.

My Dr. thinks I am still busy with seroconversion? And that I should wait for more results in a month or two as he thinks, especially with my VL that dropped by over a million in a month, that I might not need medication at all. But in the same day when my results came back for the stomach infection/bacteria he suggested that we have a talk about starting treatment. I am confused as to what to do as he seems to not know what to do!?

Sorry for rambling on up there. I am not sure if anything make sense and hope you can give me your opinion as I sure trust it more than I do my current advice.

Warm Regards, Ruan

Response from Dr. Young

Dear Ruan,

Thanks for your post from South Africa. I'm sorry to hear about your recent diagnosis.

First off, I'd disagree that your labs indicate that your still experiencing acute, or recent infection. If your HIV antibody test was not "borderline" or "indeterminate" in March, you were past the stage of acute infection (by definition).

You've had a couple of tests that would indicate a quite high viral load- the difference between a value of 1 million and 300,000 are within the daily variability of the assay and daily variability of normal HIV fluctuations. Again, no reason to implicate acute infection.

Given those assumptions and that your CD4 count has twice been just about 200 cells (with a very high viral load), and that you've lost weight and may be experiencing significant fatigue, doctors here in the US and those in Western Europe would agree that it's time to initiate HIV medications. (No need to discuss Mbeki here.)

I can't say that I have any significant clinical experience in South Africa, but I do have plenty of experience in HIV medicine- both in the US and in Eastern Europe- the later is exactly the kind of place that has many of the same treatment dilemas of southern Africa. In either setting, we'd be advocating HIV medications (antiretrovirals). For patients like you, with CD4 counts low enough (~200) to indicate PCP prophylaxis (you call it Purbac, we call it Bactrim or Cotrimoxazole), antiretrovirals are indicated by US and World Health Organization treatment guidelines alike.

So, I hope this helps clarify your situation. Best of luck, best of health to you. BY



Previous
How do you choose what treatment to start with?
Next
Missing a dose

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement